Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 95, NWS Austin/San Antonio, TX

May 9, 20194 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 9, 2019, 3:40 PM CDT for 4 counties in Texas. It was in force for 80 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2019, 3:40 PM CDT (20:40 UTC)
Expired
May 9, 2019, 5:00 PM CDT
In force
80 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
2.5 in
Wind
70.0 mph

Counties Edwards County, TX, Kinney County, TX, Real County, TX, Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 48 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 4:25 PM CDTHAIL 1.75Camp Wood, TX
May 9, 4:34 PM CDTHAIL 1.25Camp Wood, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:25 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 8.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2019-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2019-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3868 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
2.4
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

502 
WUUS54 KEWX 092040
SVREWX
TXC137-271-385-463-092200-
/O.NEW.KEWX.SV.W.0095.190509T2040Z-190509T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
340 PM CDT Thu May 9 2019

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kinney County in south central Texas...
  Northwestern Uvalde County in south central Texas...
  South central Edwards County in south central Texas...
  Southern Real County in south central Texas...

* Until 500 PM CDT.

* At 339 PM CDT, a severe thunderstorm was located 11 miles west of
  Barksdale, or 21 miles south of Rocksprings, moving east at 30 mph.

  HAZARD...Tennis ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Leakey, Camp Wood, Montell, Barksdale, Garner State Park, Rio Frio,
  Reagan Wells and Concan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 2962 10039 2985 10031 2970 9960 2962 9960
      2937 9971
TIME...MOT...LOC 2039Z 285DEG 27KT 2971 10022 

HAIL...2.50IN
WIND...70MPH
 
$$

YB
1 follow-up statement
193 
WWUS54 KEWX 092112
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
412 PM CDT Thu May 9 2019

TXC137-271-385-463-092200-
/O.CON.KEWX.SV.W.0095.000000T0000Z-190509T2200Z/
Kinney TX-Uvalde TX-Edwards TX-Real TX-
412 PM CDT Thu May 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN KINNEY...NORTHWESTERN UVALDE...SOUTH CENTRAL EDWARDS
AND SOUTHERN REAL COUNTIES...

At 412 PM CDT, a severe thunderstorm was located near Barksdale, or
19 miles west of Leakey, moving east at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Leakey, Camp Wood, Montell, Barksdale, Garner State Park, Rio Frio,
Reagan Wells and Concan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2963 10027 2980 10022 2970 9960 2962 9960
      2937 9971
TIME...MOT...LOC 2112Z 285DEG 12KT 2968 10009 

HAIL...1.25IN
WIND...60MPH
 
$$

YB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:32 PM CDT, 8 minutes earlier.

Area forecast discussion, May 9, 3:32 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
332 PM CDT Thu May 9 2019

.SHORT TERM (Tonight through Saturday)...
Scattered showers and thunderstorms have developed across the
western parts of the CWA over the past couple of hours. A pre-frontal
boundary just before the cold front has provided the initial lift
for the convection. At the same time, a weak upper level disturbance
is expected to push into South-Central Texas from the west. Latest
high-res guidance continues to show these two features working
together with the bulk of the stronger thunderstorms remaining near
the boundary. The front is expected to continue to push south through
the region this afternoon and evening. By 7 PM, the front is
expected to be near our southern border with WFO CRP. The atmosphere
is quite unstable, with SBCAPEs near 5000 J/kg. This in combination
with 0-6km shear values near 40-50 knots will provide the ingredients
necessary for some of the storms to be quite robust with very large
hail being the main threat. A dry layer at 700 mb could inhibit
storms a bit, but with the instability amounts these should be able
to be overcome. A Severe Thunderstorm Watch has been issued for
locations generally south and east of a Fredericksburg to San Marcos
to Gonzales line to cover the initial threat through 04z. Another
watch may need to be issued at a later time for downstream depending
on how things evolve tonight.

As the front makes it near the southern boundary of the CWA late this
afternoon and evening, storms could increase in coverage with the
arrival of the best forcing. There are some indications in the latest
high-res models that this activity will eventually congeal into an
MCS tracking east into the Houston area overnight. If this does
occur, mesoscale subsidence on the backside of the complex should
limit rain chances after 06-09z tonight and into tomorrow morning.

The cold front is expected to push well into South Texas by tomorrow
morning. Additional activity is expected to move in from the
southwest by tomorrow afternoon as some weak lift above the frontal
layer moves into the area. This precip is shown best by some of the
CAMs, while the GFS is much drier. One last wave of rainfall is
expected Friday night into Saturday ending from west to east by
Saturday afternoon. The activity Friday through Saturday is not
expected to be severe, but the threat of locally heavy rainfall will
continue. The Flash Flood Watch will continue for areas east of a
Fredericksburg to Hondo to Pleasanton line through 00z Sunday. While
the bulk of the heavy rainfall will fall across the Coastal Plains, a
conditional threat of flash flooding remains for the Hill Country and
Austin metro areas within the Flash Flood Watch. As what was seen
yesterday, a quick inch of rainfall will cause additional flooding
concerns.

In addition to the rainfall tomorrow, temperatures will be well below
normal behind the front. Highs tomorrow will be in the low 60s to
near 70 degrees. Austin Bergstrom should break a daily record low
maximum temperature. The current record is 75 degrees, and the
current forecast high is 66. The other 3 climate sites should not
break any records.

&&

.LONG TERM (Saturday Night through Thursday)...
Will show no PoPs Saturday night as activity should be east of the
area. Mother's Day should be mostly dry as well. The GFS is showing
some precip with an approaching trough through Monday, but the Euro
remains dry. Will show slight chance PoPs for the beginning of the
long-term forecast to cover this threat. Slightly higher PoPs are in
the forecast through the mid-week period as models have slightly
better consistency on the placement of the trough axis. Temperatures
in the extended will moderate but will be cooler than normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              56  66  60  74  60 /  60  60  80  70  10
Austin Bergstrom Intl Airport  57  66  60  75  60 /  70  60  80  70  10
New Braunfels Muni Airport     58  67  59  76  60 /  70  70  80  70  10
Burnet Muni Airport            53  63  57  72  58 /  40  60  80  60  10
Del Rio Intl Airport           59  67  59  79  61 /  40  60  70  20  10
Georgetown Muni Airport        54  63  59  73  59 /  50  50  80  70  10
Hondo Muni Airport             59  68  59  77  60 /  70  70  70  50  10
San Marcos Muni Airport        56  65  59  74  60 /  70  70  80  70  10
La Grange - Fayette Regional   60  70  64  78  63 /  80  70  80  90  10
San Antonio Intl Airport       58  68  61  78  61 /  70  70  80  70  10
Stinson Muni Airport           60  70  62  78  63 /  80  70  80  70  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday evening for Atascosa-Bandera-
Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-
Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca-Lee-
Llano-Medina-Travis-Williamson-Wilson.

&&

Aviation...Treadway
Short-Term/Long-Term...Hampshire
Public Service/Data Collection...EWilliams
Hazardous weather outlook, May 9, 5:25 AM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
525 AM CDT Thu May 9 2019

TXZ171>173-183>194-202>209-217>225-228-101030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
525 AM CDT Thu May 9 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Showers and thunderstorms will redevelop today and continue into
tonight. A Flash Flood Watch is in effect for areas generally east
of US Highway 83 from 1 PM today through Saturday evening. Locally
heavy rains combined with saturated soils due to recent heavy
rains will lead to flash flooding and possibly additional river
flooding. Isolated strong to severe thunderstorms are also
possible with large hail and damaging winds the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of showers and thunderstorms continue Friday through
Wednesday. A Flash Flood Watch is in effect through Saturday
evening with the threat of locally heavy rains and flooding
continuing. Isolated strong thunderstorms are possible Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather or flooding to the National Weather
Service.

In the hours before

Special weather statement, May 9, 1:30 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
130 PM CDT Thu May 9 2019

TXZ204-219-091915-
Frio TX-Medina TX-
130 PM CDT Thu May 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MEDINA AND NORTH
CENTRAL FRIO COUNTIES UNTIL 215 PM CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of North Pearsall, or 9 miles northwest of Pearsall,
moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Devine, Moore, Yancey and Biry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2894 9916 2900 9925 2929 9906 2913 9885
TIME...MOT...LOC 1829Z 222DEG 21KT 2902 9916

AAT
Local storm report, May 9, 1:46 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
146 PM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             2 ESE KERRVILLE-SCHREIN 30.00N 99.10W
05/09/2019  E1.25 INCH       KERR               TX   PUBLIC

            PUBLIC REPORT OF QUARTER TO HALF DOLLAR
            SIZED HAIL SE OF DOWNTOWN KERRVILLE.

&&

AAT
Special weather statement, May 9, 1:59 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
159 PM CDT Thu May 9 2019

TXZ186-187-091945-
Kerr TX-Bandera TX-
159 PM CDT Thu May 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANDERA AND CENTRAL
KERR COUNTIES UNTIL 245 PM CDT...

At 158 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lost Maples State Natural Area, or 10 miles north of Vanderpool,
moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lost Maples State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2996 9910 2976 9950 2985 9961 2988 9960
      3008 9944
TIME...MOT...LOC 1858Z 230DEG 12KT 2989 9952

AAT
Special weather statement, May 9, 2:26 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
226 PM CDT Thu May 9 2019

TXZ183-184-092015-
Val Verde TX-Edwards TX-
226 PM CDT Thu May 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDWARDS AND EASTERN
VAL VERDE COUNTIES UNTIL 315 PM CDT...

At 225 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Loma Alta to 10 miles east
of Carta Valley. Movement was east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Rocksprings and Us-277 Near The Sutton-Edwards County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

LAT...LON 3029 10039 2988 10008 2976 10060 3006 10085
      3029 10069
TIME...MOT...LOC 1925Z 270DEG 12KT 3002 10071 2983 10050

HUFFMAN
Special weather statement, May 9, 2:34 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
234 PM CDT Thu May 9 2019

TXZ186-188-092015-
Gillespie TX-Kerr TX-
234 PM CDT Thu May 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERR AND WESTERN
GILLESPIE COUNTIES UNTIL 315 PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mountain Home, or 11 miles northwest of Kerrville, moving east at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ingram, Hunt, Tivydale, Mountain Home and Harper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

LAT...LON 3011 9897 3007 9936 3021 9941 3029 9931
      3029 9930 3030 9930 3046 9909
TIME...MOT...LOC 1934Z 250DEG 10KT 3015 9930

HUFFMAN
Special weather statement, May 9, 3:22 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
322 PM CDT Thu May 9 2019

TXZ186-187-189-204-205-092100-
Bexar TX-Kerr TX-Medina TX-Bandera TX-Kendall TX-
322 PM CDT Thu May 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEDINA...EASTERN
BANDERA...SOUTHEASTERN KERR...SOUTHWESTERN KENDALL AND NORTHWESTERN
BEXAR COUNTIES UNTIL 400 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bandera Falls, or 11 miles east of Bandera, moving northeast at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Boerne, Bandera, Fair Oaks Ranch, Lakehills, Bandera Falls, Mico,
Pipe Creek, Kronkosky State Natural Area, Hill Country State Natural
Area, San Geronimo, Cascade Caverns, Lake Medina Shores and Scenic
Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

LAT...LON 2951 9887 2955 9935 2989 9895 2979 9861
TIME...MOT...LOC 2021Z 203DEG 15KT 2967 9890

YB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:30 AM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 18 more58 hr
May 9, 6:59 AM CDTSpecial Weather StatementEWXKinney46 min
May 9, 7:07 AM CDTSevere Thunderstorm WarningEWXKinney, Maverick30 min
May 9, 9:51 AM CDTSpecial Weather StatementEWXDimmit39 min
May 9, 11:28 AM CDTSpecial Weather StatementEWXFrio47 min
May 9, 12:30 PM CDTSpecial Weather StatementEWXKerr, Real45 min
May 9, 12:37 PM CDTSevere Thunderstorm WarningEWXBandera, Gillespie, Kerr, Real53 min
May 9, 1:05 PM CDTAreal Flood AdvisoryEWXBandera, Kerr, Real3 hr
May 9, 1:22 PM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Gillespie, Kendall, Kerr, Real53 min
May 9, 1:27 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde37 min
May 9, 1:30 PM CDTSpecial Weather StatementEWXMedina45 min
May 9, 1:59 PM CDTSpecial Weather StatementEWXKerr46 min
May 9, 1:59 PM CDTSevere Thunderstorm WarningEWXGillespie, Kendall, Kerr31 min
May 9, 2:26 PM CDTSpecial Weather StatementEWXEdwards49 min
May 9, 2:34 PM CDTSpecial Weather StatementEWXGillespie41 min
May 9, 2:53 PM CDTSevere Thunderstorm WarningEWXEdwards, Real67 min
May 9, 3:22 PM CDTSpecial Weather StatementEWXBandera38 min
May 9, 3:52 PM CDTSpecial Weather StatementEWXComal, Hays, Kendall53 min
May 9, 3:56 PM CDTSevere Thunderstorm WarningEWXComal, Hays64 min
May 9, 4:25 PM CDTFlash Flood WarningEWXBexar, Comal, Hays, Kendall3 hr
May 9, 4:35 PM CDTSevere Thunderstorm WarningEWXComal, Hays33 min
May 9, 4:38 PM CDTSevere Thunderstorm WarningEWXVal Verde82 min
May 9, 4:56 PM CDTSevere Thunderstorm WarningEWXBandera, Real, Uvalde22 min
May 9, 5:10 PM CDTSpecial Weather StatementEWXHays50 min
May 9, 5:39 PM CDTSevere Thunderstorm WarningEWXVal Verde66 min
May 9, 5:50 PM CDTSevere Thunderstorm WarningEWXGonzales55 min
May 9, 6:13 PM CDTSpecial Weather StatementEWXGonzales47 min
May 9, 6:24 PM CDTSevere Thunderstorm WarningEWXFayette, Lavaca66 min
May 9, 6:25 PM CDTSevere Thunderstorm WarningEWXDeWitt, Gonzales, Karnes65 min
May 9, 6:28 PM CDTSevere Thunderstorm WarningEWXGonzales47 min
May 9, 6:55 PM CDTSpecial Weather StatementEWXVal Verde35 min
May 9, 6:56 PM CDTAreal Flood AdvisoryEWXDeWitt, Fayette, Gonzales, Lavaca3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.